Wyoming, 2002

Hail in Wyoming, June 1, 2002

June 1, 2002 · NWS UNR · 2 events in 2 counties and zones

Severe thunderstorms moved across southern portions of Campbell and Weston Counties during the early evening, producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Severe thunderstorms moved across southern portions of Campbell and Weston Counties during the early evening, producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 1, 1:45 PM MST, 5 hours 20 minutes earlier.

Area forecast discussion, Jun 1, 1:45 PM MST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY
245 PM MDT SAT JUN 01 2002

...MAIN CONCERN SEVERE WEATHER THREAT TONIGHT...

UPR RIDGE DOMINANT ACRS NRN PLAINS. LONG WAVE TROUGH APPROACHING W
COAST EJECTING STRONG SHORT WAVE NEWD ACRS UT ATTM. MID LVL CLOUDS
STREAMING NE ACRS CWFA.  SFC TROF EXTENDS FM ERN CO NWWD INTO NCNTRL
WY. WK BOUNDARIES EXIST ACRS EXTREME SRN SD...AND ACROSS NRN NEB.

18Z KUNR RAOB SHOWS CAP HAS SLIGHTLY STRENGTHENED ACRS AREA...AND
MID LVL MOISTURE/CLDS STREAMING NEWD BEGINNING TO LIMIT ADDITIONAL
HEATING. HOWEVER...STRONG SYNOPTIC FORCING WITH APPROACH OF SHORT
WAVE SHOULD BE ABLE TO OVERCOME THIS CAP.  HODOGRAPHS CONTINUE TO
SUGGEST SUPERCELL DEVELOPMENT...WITH LIMITED THREAT FOR TORNADIC
DEVELOPMENT. MAIN CONCERN WOULD BE LARGE HAIL AND DAMAGING WINDS.
CONVECTION LIKELY TO EVOLVE INTO MCS LATER THIS EVENING.

SUNDAY...COULD BE ANOTHER ROUND OF SEVERE WX MON AFTN/NIGHT AS
ANOTHER STRONG SHORT WAVE APPROACHES AND INVERTED TROF BISECTS CWFA.
CONVECTIVE PARAMETERS WILL BE IN PLACE...AND CAP WILL ERODE EARLIER
IN DAY. TEMPS SHOULD ONLY BE A BIT COOLER.

MONDAY AND TUESDAY...UPR LOW/TROUGH CROSSES NRN PLAINS ON TUE FOR
MUCH COOLER TEMPERATURES AND CONTINUED UNSETTLED WEATHER.

EXTENDED...WED-THU LOOK DRY WITH WARMING TREND AS UPR RIDGE REBUILDS
ACRS REGION. SW FLOW RETURNS FOR FRI-SAT FOR CHC OF CONVECTION AND
TEMPS NEAR CLIMO.

.UNR...NONE.
JOHNSON

In the hours before

Special weather statement, Jun 1, 7:00 PM MST, 5 minutes before
WYZ054>058-020230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
800 PM MDT SAT JUN 1 2002

...SEVERE THUNDERSTORM WATCH NUMBER 372 HAS EXPIRED...

THE SEVERE WEATHER THREAT FOR NORTHEAST WYOMING HAS DIMINISHED.
THEREFORE THE SEVERE THUNDERSTORM WATCH HAS BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR SOUTHWEST SOUTH
DAKOTA UNTIL 10 PM MDT.

WCJIN-WYNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Weston

When
June 1, 7:05 PM MST
Where
Weston County, 3 mi E of Rochelle
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.600, -104.900

Hail, Campbell

When
June 1, 7:20 PM MST
Where
Campbell County, Wright
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.717, -105.467

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2002Every state in 2002This day in weather historyWarnings in Wyoming, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5297352, 5297353.